Lungs

Oct 13

Posted by Susan

Hi friends! Thank you for being so gracious (hồn hậu, dễ thương) and supportive as I took a few days off from blogging. Most days I’m really happy to have blogging as a hobby and a way to keep me busy and sharp while on sick leave. However, on days when I actually do feel really, really sick, it’s hard to find the energy to post. As chemo drags on and I feel progressively worse, don’t be surprised if I take more days off here and there.

Even though I still feel shitty today, I wanted to give an update as to what is going on with me and this cancer thing (cái chuyện .. này). Last you heard, my temperature was a little high on Monday and I was experiencing a dry cough(trải qua một trận ho khan). Well, as the day went on, I started to get short of breath. Thankfully, I was scheduled to see my oncologist anyway on Tuesday, and he got right on it.

After a chest x-ray, pulmonary function test, and a detailed CT scan of my lungs, my oncologist was able to find that I’m experiencing decreased lung function (suy phổi) and inflammation (viêm) on my lungs. In other words, I’m positive for (dương tính với)  drug induced lung toxicity (tình trạng nhiễm độc phổi do thuốc). It’s no joke.

One of my chemo (hóa trị liệu) drugs, Bleomycin, which is the “B” in my ABVD Hodgkins cocktail (tổ hợp thuốc), is known for basically poisoning the lungs. It can cause inflammation and scarring on the lungs that reduces the amount of air I take in and oxygen I absorb. It happens to about 18% of people taking my chemo cocktail, and can be fatal if not addressed (xử lý, giải quyết, điều trị) right away.

Thankfully my oncologist says it looks like we caught it early. The damage can be permanent, but he has high hopes mine will be reversible. I’m starting on Prednisone (steroids) right away to help reduce the inflammation and the coughing. I didn’t end up getting chemo this week, but will likely not be taking the Bleomycin with my chemo next week. From what I’ve read, Bleomycin is the most effective in the first three months of treatment anyways, so hopefully taking me off of it won’t affect how successful the chemo is at killing the cancer. I’ll also be seeing a respiratory therapist once a week.

I am pretty bummed about this new development. For one, I can’t get off the couch without gasping for air. I wake up in the middle of the night with coughing fits that just won’t end. Even though it’s been two weeks since my last chemo, I’m still exhausted because my body isn’t taking in enough oxygen. Don’t get me started on having to take Prednisone. I’m guaranteed a 20 lb weight gain as a side effect of that one. My moods will change, and it will put my bones at risk of breaking.

I’m at least secretly happy that I have this extra week of being chemo-free to allow my body to recover more before I tackle my next six treatments. I thought hitting the halfway mark would be a great milestone, but it’s definitely more of a reminder of just how long and gruelling this experience is. I knew I would hit bumps along the way, but that still doesn’t make the bumps any easier. I just have to buckle down, sharpen my focus, and know that there is a light at the end of this tunnel.


Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: